Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Wilmington, NC

July 10, 2004Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 10, 2004, 5:35 PM EDT for Bladen County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 5:35 PM EDT (21:35 UTC)
Expired
Jul 10, 2004, 6:00 PM EDT
In force
25 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 102135
SVRILM
NCC017-102200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
534 PM EDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN BLADEN COUNTY THROUGH 600 PM...AFFECTING        
  HIGHWAY 211.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3450 7848 3444 7863 3437 7838 3442 7824

$$

DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:46 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 10, 2:46 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SAT JUL 10 2004

.SHORT TERM (TODAY THROUGH TUESDAY)...
CONVECTION HAS BEGUN FORMING ALONG SEA BREEZE AND HAS BECOME
SCATTERED WEST OF INTERSTATE 95. VAD WIND PROFILE SHOWING LIGHT 5
TO 10 KNOT NORTHERLY WINDS AND THIS IS VERIFIED ALONG THE SEA BREEZE
IN HORRY COUNTY AS CONVECTION WANTS TO HANG BEHIND BOUNDARY. EXPECT
SCATTERED CONVECTION TO CONTINUE THROUGH AT LEAST 10 PM.

WEAK TROUGH TO REMAIN INLAND THROUGH TUESDAY WITH PRECIPITABLE WATERS
REMAINING AROUND 2 INCHES. SO CONTINUE TO SEE DIURNAL CONVECTION
THROUGH THE PERIOD AS THE PATTERN BEGINS TO BREAK DOWN WITH GFS
SHOWING TROUGHING ALONG THE EAST COAST.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...

WITH TROUGH DEVELOPING AND FRONTAL BOUNDARY PUSHING TO THE COAST
EARLY THURSDAY...WE WILL SEE THE TEMPERATURES DROPPING TO MORE
SEASONAL TEMPERATURES. WITH GFS SHOWING BOUNDARY PUSHING EAST OF
THE AREA...IT SEEMS THE MODELS ARE SHOWING BETTER THAN NORMAL UPPER
LEVEL SUPPORT FOR THIS TIME OF YEAR. GFS HIGHLIGHTS AT 70 KNOT JET
ON THE BACK SIDE OF THE TROUGH LATER IN THE WEEK AND A STRONGER JET
DEVELOPS ON THE EAST SIDE OF THE TROUGH BY THE END OF THE FORECAST
PERIOD. IF THE GFS IS CORRECT AND FRONTAL BOUNDARY MOVES OFF THE
COAST THEN DECREASE IN CONVECTION WILL BE IN ORDER SO HAVE OPTED TO
GO WITH ONLY ISOLATED CONVECTION.

&&

.AVIATION...
CONVECTION ONGOING ALONG AND AHEAD OF THE SEA BREEZE BOUNDARY. IFR
CONDITIONS POSSIBLE DUE TO LOW VISIBILITIES IN ANY OF THESE CELLS
THROUGH THE AFTERNOON. LOSS OF DAYTIME HEATING WILL BRING AN END TO
ANY CONVECTION...BUT FOG COULD REDUCE VISIBILITIES BACK TO IFR/MVFR
LEVELS LATER TONIGHT...ESPECIALLY AT TERMINALS THAT RECEIVE RAINFALL
THIS AFTERNOON. MORNING HAZE POSSIBLE ON SUNDAY...WITH SCATTERED
CONVECTION DEVELOPING ONCE AGAIN TOWARD THE AFTERNOON.
&&

.MARINE...
SYNOPTIC WINDS SHOULD GENERALLY REMAIN FROM THE SW INTO THE MIDDLE
OF THE WEEK...ALTHOUGH THE POSITIONING OF THE LEE SIDE TROUGH AND
USUAL DIURNAL TRENDS COULD CAUSE SLIGHT VARIATIONS IN WIND
DIRECTION. WIND SPEEDS WILL REMAIN AROUND 10 KT UNTIL THE SURFACE
PRESSURE GRADIENT TIGHTENS SOME ON TUESDAY...WHEN SPEEDS COULD
INCREASE TO 10-15 KT. WINDS WILL SHIFT OFFSHORE ON THURSDAY AS A
COLD FRONT MOVES OVER THE AREA. SEAS ARE EXPECTED TO REMAIN 3 FT OR
LESS THROUGH THE FORECAST PERIOD.
&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

SHORT TERM AND LONG TERM...HAWKINS
AVIATION AND MARINE...JAQ
Hazardous weather outlook, Jul 10, 3:35 AM EDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
335 AM EDT SAT JUL 10 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111005-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
335 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

HOT AND MUGGY CONDITIONS CONTINUE TODAY WITH HEAT INDEX VALUES
RANGING FROM 100 TO 105 THIS AFTERNOON. OTHERWISE...WIDELY SCATTERED
THUNDERSTORMS ARE FORECAST TO DEVELOP. SOME OF THESE STORMS MAY BE
STRONG TO SEVERE WITH SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
AND WIND GUSTS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

03

In the hours before

Special weather statement, Jul 10, 2:31 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
231 PM EDT SAT JUL 10 2004

SCZ046-101930-
GEORGETOWN SC-
237 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS OVER SOUTHERN GEORGETOWN COUNTY...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ANNANDALE PLANTATION AND ANOTHER 2 MILES
SOUTH OF LANBERT. THESE NEARLY STATIONARY THUNDERSTORMS ARE
CAPABLE OF PRODUCING SMALL HAIL...WINDS OF 40 MPH AND FREQUENT
DANGEROUS LIGHTNING. HEAVY RAINFALL IS ALSO OCCURRING WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS.

ADDITIONAL STRONG THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER AREAS
OF GEORGETOWN COUNTY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

JAQ
Special weather statement, Jul 10, 4:23 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
423 PM EDT SAT JUL 10 2004

NCZ097-102115-
PENDER NC-
418 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORM OVER NORTHEAST PENDER COUNTY...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH INTENSE CLOUD TO GROUND LIGHTNING 7 MILES
NORTHWEST OF HOLLY RIDGE...OR 13 MILES NORTH OF HAMPSTEAD....MOVING
SOUTHEAST AT 5 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF
PRODUCING SMALL HAIL...WINDS OF 40 MPH...AND TORRENTIAL RAINFALL
WHICH COULD CAUSE PONDING OF WATER ON ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

JAQ
Local storm report, Jul 10, 5:08 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
508 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 NNW CONWAY            33.89N 79.07W
07/10/2004                   HORRY              SC   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS HWY 319

0455 PM     HAIL             CONWAY                  33.84N 79.05W
07/10/2004  0.75 INCH        HORRY              SC   AMATEUR RADIO

&&

JAQ
Local storm report, Jul 10, 5:18 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
518 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     LIGHTNING        CONWAY                  33.84N 79.05W
07/10/2004                   HORRY              SC   FIRE DEPT/RESCUE

            HOUSE STRUCK BY LIGHTNING AND CAUGHT FIRE

&&

JAQ

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.